MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0202
Medical Device Problem Codes Physical Resistance (2578); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-00774.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a spinal tumor using penumbra smart coils (smart coils).During the procedure, while attempting to advance two smart coils through a non-penumbra microcatheter, the physician experienced resistance; therefore, the smart coils were removed.The procedure was successfully completed using additional smart coils and the same microcatheter.It was reported that the smart coils seemed to be buckling on themselves.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 7.0 and 74.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the first and second smart coils revealed that both embolization coil windings were offset.This type of damage typically occurs due to improper handling during use.If the introducer sheath is not properly seated in the hub of the microcatheter prior to advancement, damage such as this may occur.During the functional analysis both smart coils could not be advanced through demonstration microcatheter.The offset coil windings likely contributed to the resistance experienced during advancement.Further evaluation of the both smart coils also revealed that the pusher assemblies were kinked.These kinks were likely incidental and may have occurred while packaging the devices for returned.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-00774.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #02 mfr report:3005168196-2017-00775.This report is associated with mfr report number: 3005168196-2017-00774.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6576671
Report Number3005168196-2017-00775
Device Sequence Number16416324
Product Code HCG
UDI-Device Identifier00814548015262
UDI-Public00814548015262
Combination Product (Y/N)Y
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/21/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/09/2021
Device Catalogue Number400SMTXSFT0202
Device Lot NumberF67866
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/21/2017
Supplement Date Received by Manufacturer06/08/2017
01/14/2005
Initial Report FDA Received Date05/18/2017
Supplement Report FDA Received Date07/08/2017
01/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005